Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Miami, FL

July 31, 2016Glades County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 31, 2016, 4:48 PM EDT for Glades County, Hendry County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 4:48 PM EDT (20:48 UTC)
Expired
Jul 31, 2016, 5:15 PM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Glades County, FL, Hendry County, FL

The radar

The Tampa radar (KTBW), 135 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS52 KMFL 312048
SVRMFL
FLC043-051-312115-
/O.NEW.KMFL.SV.W.0048.160731T2048Z-160731T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
448 PM EDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GLADES COUNTY IN SOUTHERN FLORIDA...
  NORTH CENTRAL HENDRY COUNTY IN SOUTHERN FLORIDA...

* UNTIL 515 PM EDT

* AT 448 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORTONA...OR
  9 MILES SOUTHEAST OF PALMDALE...MOVING NORTHWEST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PALMDALE...ORTONA...PORT LA BELLE AND LAKE HICPOCHEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2703 8133 2703 8127 2681 8111 2666 8133
      2690 8153 2703 8136 2703 8134 2704 8134
      2704 8133
TIME...MOT...LOC 2048Z 139DEG 17KT 2681 8125 

HAIL...0.75IN
WIND...60MPH
 
$$

KSCHARF
2 follow-up statements
459 
WWUS52 KMFL 312104
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
504 PM EDT SUN JUL 31 2016

FLC051-312113-
/O.CAN.KMFL.SV.W.0048.000000T0000Z-160731T2115Z/
HENDRY FL-
504 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HENDRY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 2703 8133 2703 8127 2683 8117 2677 8127
      2677 8142 2690 8153 2703 8136 2703 8134
      2704 8134 2704 8133
TIME...MOT...LOC 2103Z 139DEG 17KT 2687 8131 

$$

FLC043-312115-
/O.CON.KMFL.SV.W.0048.000000T0000Z-160731T2115Z/
GLADES FL-
504 PM EDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN GLADES COUNTY...

AT 503 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORTONA...OR
NEAR PALMDALE...MOVING NORTHWEST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PALMDALE AND ORTONA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2703 8133 2703 8127 2683 8117 2677 8127
      2677 8142 2690 8153 2703 8136 2703 8134
      2704 8134 2704 8133
TIME...MOT...LOC 2103Z 139DEG 17KT 2687 8131 

HAIL...0.75IN
WIND...60MPH
 
$$

KSCHARF
290 
WWUS52 KMFL 312112
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
512 PM EDT SUN JUL 31 2016

FLC043-312122-
/O.EXP.KMFL.SV.W.0048.000000T0000Z-160731T2115Z/
GLADES FL-
512 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GLADES COUNTY
WILL EXPIRE AT 515 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2703 8133 2703 8127 2683 8117 2677 8127
      2677 8142 2690 8153 2703 8136 2703 8134
      2704 8134 2704 8133
TIME...MOT...LOC 2110Z 139DEG 17KT 2687 8131 

$$

KSCHARF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:39 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 31, 4:39 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Miami FL
439 PM EDT SUN JUL 31 2016

.SYNOPSIS...
Subtropical ridge centered over the western Atlantic will continue
to be the dominant feature in the Florida peninsula's weather this
week. A tropical wave will move around the periphery of this high
pressure well south of the region Tuesday and Wednesday, bringing
a better chance for showers and thunderstorms to the region.

&&

.SHORT TERM /Tonight through Wednesday/...
Numerous showers and thunderstorms, a few strong, are ongoing late
this afternoon over interior South Florida. These will continue
through early evening and propagate more toward the Gulf Coast.
This activity is being enhanced by a weak tropical wave combined
with a TUTT that is over the region this afternoon. Activity
should wane overnight as fairly significant SAL impacts the
region. This will quickly be replaced by additional deeper
moisture by Monday afternoon, thus scattered convection is still
forecast.

By Tuesday and Wednesday, the tropical wave being monitored by the
National Hurricane Center will move well south of Florida (south
of Cuba). The northern periphery of enhanced lift and moisture
associated with it will impact South Florida, providing and
increase in shower and thunderstorm activity across the region.
Still, throughout first half of the week, convection should be
focused over western interior sections of the region, especially
during the afternoons.

Slight stronger easterly winds tonight and Monday will lead to a
moderate risk for rip currents along the east coast. Temperatures
will remain near normal for maxima and several degrees above
normal for minima.

.LONG TERM /Wednesday night through Saturday/...
The tropical waves influence on South Florida will end by
Thursday, as the dominant Bermuda ridge will expand back into the
area, leading to some reduction in mainly diurnal convection.
Significant Saharan dust and dry air looks to impact the region
Friday into Saturday, reducing rain chances further. Temperatures
will remain warm, with maxima averaging low 90s and minima in the
70s to around 80F.

&&

.AVIATION...
A late morning round of convection brought brief periods of shra
and cigs around 2 Kft over FLL and PBI, while elsewhere mainly
VFR conditions prevailed. The showers are now moving west of the
Atlantic terminals, but there is still plenty of moisture and
atmospheric instability for another round of passing
thunderstorms through this evening. TAF package will keep carrying
VCTS for all terminals through 01Z, but will leave specific TEMPO
groups out of the forecast at this time. Winds will likely remain
strong enough from the southeast to prevent periods of light and
variable flow tonight. VFR should prevail overnight and through
Monday morning, then another round of afternoon showers and
thunderstorms is possible in the afternoon hours.

&&

.MARINE...
Scattered showers and thunderstorms will continue to be the main
marine hazard through the week, bringing dangerous lightning and
gusty and erratic winds. East/southeast wind at 10-15 knots will
prevail, with seas generally of 3 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  81  91  81  90 /  10  30  20  40
Fort Lauderdale  81  89  81  89 /  10  30  20  30
Miami            80  91  80  91 /  10  30  20  40
Naples           76  93  77  92 /  20  40  10  50

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...23/SK
LONG TERM....23/SK
AVIATION...17/AR
Hazardous weather outlook, Jul 31, 4:07 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
407 PM EDT SUN JUL 31 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010815-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
407 PM EDT SUN JUL 31 2016

...SCATTERED THUNDERSTORMS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE
THROUGH THIS EVENING WITH HIGHEST CHANCES OVER INTERIOR AND GULF
COAST AREAS. THE MAIN THREAT WOULD BE CLOUD TO GROUND LIGHTNING.

WIND: A FEW OF THE STRONGEST STORMS COULD PRODUCE BRIEF
GUSTY WINDS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE INTERIOR
AND WESTERN SECTIONS OF SOUTH FLORIDA MONDAY, WITH INCREASING
AREAL COVERAGE TUESDAY AND WEDNESDAY. FREQUENT LIGHTNING IS
THE PRIMARY THREAT.

RIP CURRENT RISK COULD INCREASE TO HIGH LEVELS EARLY NEXT WEEK
ALONG THE SOUTHEAST FLORIDA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 31, 4:08 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
408 PM EDT SUN JUL 31 2016

FLZ063-066-312045-
GLADES FL-HENDRY FL-
408 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR SOUTH CENTRAL GLADES AND NORTHERN HENDRY
COUNTIES UNTIL 445 PM EDT...

* AT 407 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS EXTENDING FROM NEAR MONTURA TO 6 MILES SOUTHWEST OF
  DEVILS GARDEN...AND MOVING NORTHWEST AT 10 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MOORE HAVEN...MONTURA...DEVILS GARDEN...LAKE HICPOCHEE AND KERI.

LAT...LON 2671 8097 2647 8117 2659 8145 2698 8112
TIME...MOT...LOC 2007Z 134DEG 9KT 2672 8106 2654 8120

KSCHARF
Special weather statement, Jul 31, 4:44 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
444 PM EDT SUN JUL 31 2016

FLZ063-066-312130-
GLADES FL-HENDRY FL-
444 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
GLADES AND NORTH CENTRAL HENDRY COUNTIES UNTIL 530 PM EDT...

* AT 443 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR ORTONA...OR 8 MILES WEST OF MOORE HAVEN...MOVING NORTHWEST AT
  20 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  LABELLE...MOORE HAVEN...PALMDALE...ORTONA...PORT LA BELLE AND LAKE
  HICPOCHEE.

LAT...LON 2703 8133 2703 8127 2704 8127 2674 8102
      2662 8132 2695 8156 2697 8156 2703 8148
      2703 8134 2704 8133
TIME...MOT...LOC 2043Z 139DEG 18KT 2681 8123

KSCHARF

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:08 PM EDTSpecial Weather StatementMFLHendry37 min
Jul 31, 4:44 PM EDTSpecial Weather StatementMFLGlades46 min
Jul 31, 5:18 PM EDTSpecial Marine WarningMFL42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.